Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags: health | hibberd | cholesterol | crestor | statin

Switch Statins to Avoid Side Effects

Tuesday, 24 Nov 2009 09:42 AM


Question: I am 63 and eat very healthy. In January my doctor insisted I go on Crestor because my cholesterol was a little over 200. By April I was vomiting regularly and quit. I really don't want any statins. High cholesterol seems to be a family thing and most of my family lived into their 90s.

Dr. Hibberd's Answer:

All statins are not the same. I certainly wouldn't use Crestor again due to your severe side effects, but you might be able to try another as long as your physician agrees. Be sure to start with a low dose and escalate slowly. Do NOT use grapefruit juice or extracts. Grapefruit juice will elevate your drug level and predispose you to side effects. There is good evidence that statins do deplete our stores of CoQ10 predisposing some to muscle cramps, so you might want to consider daily supplementation of your statin with 50 to 100mg of CoQ10 daily if your doctor agrees. So, get baseline lab, then with your physician’s approval, start your substitute statin. I would prefer Lipitor, which has extensive experience and studies to back its safety.

I presume your cholesterol levels call for drug treatment, but I certainly cannot support prescribing statins without your full profile that includes LDL, HDL, and triglyceride levels fasting. While statins are not the only choice, they are certainly the most cost effective and side effect neutral choice for lipid conditions that require managing by a prescription drug. If you are uncomfortable with statins, consult your physician about the suitability of other lipid-lowering meds, such as niacin. Also, a diet high in soluble fiber will improve cholesterol values by as much as 10 percent, and soluble fiber supplements may improve this even further in selected patients.











© HealthDay

 
1Like our page
2Share
Dr-Hibberd
All statins are not the same. I certainly wouldn't use Crestor again due to your severe side effects, but you might be able to try another as long as your physician agrees. Be sure to start with a low dose and escalate slowly.
health,hibberd,cholesterol,crestor,statin
293
2009-42-24
Tuesday, 24 Nov 2009 09:42 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved